HAMILTON, Ontario — Proton-pump inhibitors may aggravate, not soothe, stomach discomfort created through chronic use of nonsteroidal anti-inflammatory drugs for such conditions as arthritis, according to research released Thursday.
In a study published in the medical journal Gastroenterology, principal investigator John Wallace reported the extent of the hard-to-detect damage caused to the small intestine only recently has been discovered through use of small video cameras swallowed like pills.
“Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat,” Wallace said. He is director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.
He added that the use of probiotics is being investigated as a potential cure for the small intestine damage.
The study was funded by the Canadian Institutes of Health Research and a CIHR/Canadian Association of Gastroenterology Fellowship.